January 6, 2013

Telaprevir Linked to Potentially Fatal Skin Reaction

Robert Lowes

Dec 19, 2012

The label for the hepatitis C drug telaprevir ( Incivek, Vertex Pharmaceuticals) now features a boxed warning on the risk for serious and sometimes fatal skin reactions, the US Food and Drug Administration (FDA) announced today.

Patients must stop taking telaprevir along with its partner drugs peginterferon and ribavirin if they experience a serious skin reaction, particularly a rash with systemic symptoms, or a progressive severe rash, according to the label change that the FDA approved on December 14.

In combination with peginterferon and ribavirin, telaprevir is indicated for the treatment of chronic genotype 1 hepatitis C virus infection in adults with compensated liver disease, including cirrhosis, who are treatment-naive or who already have received interferon-based medications.

The boxed warning states that patients receiving telaprevir in combination treatment have experienced skins reactions that include Stevens-Johnson syndrome, drug reaction with eosinophilia and systemic symptoms, and toxic epidermal necrolysis. The fatal cases occurred in patients who continued to take the drug after developing a progressive rash and systemic symptoms.

Vertex Pharmaceuticals stated in a press release that in phase 3 clinical trials, less than 1% of patients receiving telaprevir combination treatment experienced a serious skin reaction. All were hospitalized, and all recovered.

More information about today's announcement is available on the FDA's Web site.

To report adverse events related to telaprevir, contact MedWatch, the FDA's safety information and adverse event reporting program, by telephone at 1-800-FDA-1088; online at https://www.accessdata.fda.gov/scripts/medwatch/medwatch-online.htm; or with postage-paid FDA form 3500, available at http://www.fda.gov/MedWatch/getforms.htm; or by mail to MedWatch, 5600 Fishers Lane, Rockville, Maryland 20852-9787.

Source

0 comments :

Post a Comment